Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2019, 6:19 PM EDT for Campbell County, Charlotte County, Halifax County, Virginia. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2019, 6:19 PM EDT (22:19 UTC)
- Expired
- May 31, 2019, 7:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Campbell County, VA, Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:51 PM EDT | TSTM WND DMG | 4 Se Brookneal, VA | THUNDERSTORM WINDS BLEW DOWN ONE TREE ON HOG WALLOW ROAD. |
| May 31, 6:51 PM EDT | TSTM WND DMG | Phenix, VA | THUNDERSTORM WINDS BLEW DOWN TWO TREES NEAR PHENIX WITH ONE ON OLD WELL ROAD AND THE OTHER ON SCUFFLETOWN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:29 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WUUS51 KRNK 312219
SVRRNK
VAC031-037-083-312315-
/O.NEW.KRNK.SV.W.0091.190531T2219Z-190531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
619 PM EDT Fri May 31 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Charlotte County in south central Virginia...
Southeastern Campbell County in central Virginia...
Northern Halifax County in south central Virginia...
* Until 715 PM EDT
* At 618 PM EDT, severe thunderstorms were located along a line
extending from near Spring Mills to near Brookneal to
Mt Airy VA, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Halifax...
Brookneal...
Keysville...
Charlotte Court House...
and Phenix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
These storms have the potential to produce widespread destructive
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! Torrential rainfall is occurring with these
storms, and may lead to flash flooding. Do not drive your vehicle
through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3689 7849 3670 7865 3683 7915 3706 7909
3707 7911 3728 7911 3724 7892 3725 7888
3721 7886 3720 7882 3723 7878 3722 7869
3719 7868 3719 7864 3717 7863 3714 7859
3715 7855 3709 7848 3708 7845
TIME...MOT...LOC 2218Z 266DEG 33KT 3723 7901 3706 7901 3693 7920
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:47 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 31, 3:47 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 347 PM EDT Fri May 31 2019 .SYNOPSIS... An upper level trough will cross the area this evening, associated with scattered to numerous showers and thunderstorms. This disturbance will move off the coast Saturday. A cold front will sweep through the region Sunday with another chance for storms, followed by a change in airmass to a cooler one for early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 330 PM EDT Friday... Severe Thunderstorm Watch #300 is in effect for the entire CWA until 03Z/11PM this evening. Strong to severe thunderstorms are expected across the forecast area. A shortwave trough will slowly move southeast across the central/southern Appalachians this evening, reaching coastal Virginia/North Carolina by early Saturday. Ahead of it, a cyclonically curved belt of moderately strong westerlies (30-50 kt at 500 mb) was observed. The atmosphere has destabilized across the Mid-Atlantic region, leading to scattered to numerous showers and thunderstorms. SBCAPE of near 2000 j/kg will fuel thunderstorms in advance of the upper trough. Cold advection aloft associated with the upper trof will result in lowering freezing levels and increasing the mid-level lapse rates, supporting hail development for storms this evening. The greatest overlap of buoyancy and stronger winds aloft, with upwards of 35-40 kt effective shear, will exist across the majority of our area east of the Blue Ridge. A few supercells will be possible but the greater threat will be storms organizing into clusters promoting damaging wind gusts and large hail. Hi-Res Convective allowing models suggest coverage will be pretty widespread (55-75 percent coverage) through 8PM. Being Friday and the end of the school year, there are a lot of outdoor events scheduled. Again, it appears multicell clusters will be the convective mode, and damaging winds and large hail will be the main threat. The tornado parameters are not that great for our area, but with the upper trof passing overhead this evening, enough spin in the atmosphere may be present over the piedmont to support supercells. An isolated tornado can't be ruled out. The upper trough moves overhead by midnight with main batch of storms heading east of our area during this time, so will see pops lowering from west to east overnight. With residual moisture and upper trough axis lingering, a few showers may stick around even into the late night and early morning hours Saturday. Fog in the mountain valleys may become a concern late tonight if any clearing takes place. Once the trough clears the area Saturday, we will be in between upper level systems and lack any dynamic kicker for organized showers/storms. That said, moist boundary layer and daytime heating may lead to isolated popup showers Saturday afternoon, favoring the mountains. Temperatures through Saturday are expected to remain relatively mild with lows in the U50s to L60s, and highs in the 70s to lower 80s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM EDT Friday... Any convection Saturday afternoon will fade with lose of heating in the evening. An area of weak high pressure will edge into the mountains from the southwest while a lee trough resides over the piedmont. On Sunday, a cold front will slide across the region and may jump to the lee trough in the afternoon. Overnight surface ridging and winds turning quickly to the west will provide some stability, therefore not looking at a large scale severe threat over the area. The 12Z GFS/ECM models fire convection over the coastal piedmont of VA/NC late in the day as the front jumps to the lee trough, but that is well to our east. On the other hand, NAM and associated convective models track scattered strong storms across the foothills and piedmont through the afternoon. Took a blend of models and kept at least chance PoPs during the day Sunday. On the back side of the front, models are also showing upslope rain shower overnight Sunday. Upslope shower typically do not materialize in the warm season, but will likely see low clouds and/or drizzle develop. For now, will carry slight chance PoPs for western slopes Sunday night. Dry cold high pressure will move from the Ohio Valley Sunday night and Monday to over the region Monday night. While this high sits over the Ohio Valley, a tight pressure gradient will bring breezy conditions to ridgetops Sunday night. As the inversion breaks Monday, breezy and gusty winds are expected over the entire area. Winds 15-20 MPH with higher gusts will be common, especially west of the Blue Ridge. Winds will diminish as high pressure settles over the region Monday night. Temperatures will run slightly warmer than normal on Sunday with readings in the 70s west and low to mid 80s east. On Monday, temperatures will average below normal with highs across the mountains in the upper 60s to lower 70s and upper 70s east of the Blue Ridge. With decreasing winds Monday night, lows will range from the upper 40s west to mid 50s east. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM EDT Friday... Surface high pressure moves off the VA/NC coast on Tuesday. Meanwhile, another upper level ridge builds over the Gulf. With the placement of the upper level ridge, we will need to keep an eye over the Ohio Valley as disturbance track along the ring of fire and towards the region. At this time, Wednesday and Thursday afternoon look active. Temperatures will moderate warmer than normal through the end of the workweek. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... Severe Thunderstorm Watch #300 is in effect for all forecast terminals within the RNK CWA until 03Z/11PM this evening. Strong to severe thunderstorms are expected across the forecast area this afternoon and evening. A shortwave trough over the Lower Ohio River Valley will move southeast and through the central Appalachians this afternoon, reaching coastal Virginia/North Carolina by early Saturday. This feature in combination with the afternoon heating will result in scattered to numerous showers and thunderstorms areawide. Cold air aloft which is associated with the upper trough will result in lowering freezing levels favoring hail storms. Ahead of the trough, a cyclonically curved belt of moderately strong westerlies (30-50 kt at 500 mb) was observed. This will result in fast moving thunderstorm cells capable of damaging surface gusts, downbursts and extreme turbulence. Threat is expected to abate after sunset, however, the trough is slow moving, so showers will linger through the overnight. Partial clearing is expected Saturday with a return to VFR for the afternoon. Another front will cross the forecast area Sunday with the potential for another round of showers and thunderstorms associated with the frontal passage. Extended Aviation Discussion... Passage of a surface front Sunday will introduce a cooler drier airmass for Monday and Tuesday. Primary flight category VFR. Unsettled conditions are expected to return for the second half of the week with the return of moisture and moderating temperatures. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
Hazardous weather outlook, May 31, 1:34 PM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 134 PM EDT Fri May 31 2019 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-011745- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 134 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-011745- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 134 PM EDT Fri May 31 2019 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. RCS
In the hours before
Local storm report, May 31, 5:58 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 1 ENE ELKIN 36.27N 80.83W
05/31/2019 E1.00 INCH SURRY NC PUBLIC
NICKEL TO QUARTER HAIL AT JOHNSON RIDGE ROAD
NEAR ELKIN.
&&
PWLocal storm report, May 31, 6:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 E ARLINGTON 36.24N 80.78W
05/31/2019 E1.75 INCH YADKIN NC PUBLIC
GOLF BALL HAIL FELL ON RACCOON CROSSING
LANE.
&&
PWSpecial weather statement, May 31, 6:07 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Fri May 31 2019
VAZ014-017-022-033-312245-
Franklin-Floyd-Montgomery-Roanoke-
607 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY,
NORTHWESTERN FLOYD, NORTHWEST FRANKLIN AND ROANOKE COUNTIES...
Until 645 PM EDT.
At 605 PM EDT, a strong thunderstorm was located near Christiansburg,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Vinton.
This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3737 7996 3725 7984 3722 7985 3722 7982
3720 7980 3699 8037 3714 8048 3740 8004
TIME...MOT...LOC 2205Z 239DEG 18KT 3711 8035
LocontoLocal storm report, May 31, 6:10 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 6 NW MILLBORO 38.04N 79.66W
05/31/2019 BATH VA TRAINED SPOTTER
SPOTTER REPORTED A FEW TREES DOWN ON ROUTE
39 BETWEEN MILLBORO AND WARM SPRINGS.
&&Local storm report, May 31, 6:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 NW NIMROD HALL 37.98N 79.66W
05/31/2019 BATH VA TRAINED SPOTTER
SPOTTER REPORTED A COUPLE TREES DOWN ON
ROUTE 42 ABOUT SOUTHWEST OF MILLBORO.
&&Local storm report, May 31, 6:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 3 E ARLINGTON 36.22N 80.78W
05/31/2019 YADKIN NC PUBLIC
SEVERAL TREES UPROOTED AND SEVERAL MORE TREE
TOPS SNAPPED.
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:16 PM EDT | Special Weather Statement | RNK | Charlotte, Pittsylvania | 44 min |
| May 30, 8:59 PM EDT | Special Weather Statement | RNK | Charlotte | 46 min |
| May 31, 12:01 PM EDT | Special Weather Statement | RNK | Carroll | 29 min |
| May 31, 1:10 PM EDT | Special Weather Statement | RNK | Franklin | 35 min |
| May 31, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 30 min |
| May 31, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 34 min |
| May 31, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 30 min |
| May 31, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 46 min |
| May 31, 3:22 PM EDT | Special Weather Statement | RNK | Giles | 38 min |
| May 31, 3:26 PM EDT | Special Weather Statement | RNK | Bedford | 34 min |
| May 31, 3:44 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 31, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 60 min |
| May 31, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 41 min |
| May 31, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 38 min |
| May 31, 4:00 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| May 31, 4:03 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 42 min |
| May 31, 4:24 PM EDT | Special Weather Statement | RNK | Bath | 51 min |
| May 31, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Pittsylvania, Roanoke, City of Roanoke | 66 min |
| May 31, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 56 min |
| May 31, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, Pittsylvania, City of Lynchburg | 63 min |
| May 31, 6:07 PM EDT | Special Weather Statement | RNK | Montgomery, City of Roanoke, City of Salem | 38 min |
| May 31, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 48 min |
| May 31, 7:05 PM EDT | Special Weather Statement | RNK | Franklin, City of Martinsville | 40 min |
| May 31, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 42 min |
| May 31, 7:17 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 17 min |
| May 31, 7:29 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.